Glaucoma causes damage to the optic nerve due to an increase in pressure inside the eye. The pressure within the eye can increase gradually as in open-angle glaucoma, or it can increase rapidly as with narrow-angle glaucoma. Patients with narrow drainage angles or narrow-angle glaucoma can be at higher risk of a glaucoma attack after using certain medications; however, some medications may cause increased eye pressure in patients with open-angle glaucoma as well.
The use of corticosteroids--either by eyedrops, orally or intravenously--can cause glaucoma in some patients. According to Dr. Jonathan Pederson in a 2009 article in Minnesota Medicine, corticosteroids alter the structure of the drainage angle and interfere with the outflow of fluid from inside the eye. For some patients, the eye pressure will remain elevated even after the medication is discontinued. Examples of corticosteroids include prednisone and triamcinolone.
Tricyclic antidepressants such as amitriptyline can cause an episode of glaucoma in people who have narrow drainage angles as noted on the Perret Opticians website. People with open-angle glaucoma generally can take these medications without any problems. Other types of antidepressants such as monoamine oxidase inhibitors like phenelzine and selective serotonin reuptake inhibitors such as fluoxetine can cause glaucoma in some patients with narrow angles as well.
Some anti-psychotic medications that are used to treat patients with certain types of mental illness can aggravate glaucoma in certain patients with narrow angles as noted on the Perret Opticians website. Examples of these medications are thioridazine and chlorpromazine. Patients with open-angle glaucoma may not have problems with this medication but should still follow up with the eye doctor.
Certain medications used to treat Parkinson's disease can cause glaucoma. According to the Parkinson’s Disease Society of the United Kingdom, medications such as benztropine, amantadine and levadopa can cause problems in patients with open-angle glaucoma and should be used with caution. These medications should not be used in people with narrow angles or narrow-angle glaucoma.
According to the Glaucoma Research Foundation, both antihistamines and decongestants can cause dilation of the eye's pupil; this may cause problems in people who have narrow drainage angles in the eye or who already suffer from narrow angle glaucoma. Dilation of the pupil should not cause problems with open-angle glaucoma; however, patients with glaucoma should contact their physician for advice about these medications. Examples of these medications include diphenhydramine, pseudoephedrine or phenylephrine.